Wisconsin, 2023Winter Storm in Wisconsin, April 16 to 17, 2023
April 16 to 17, 2023 · NWS MPX · 3 events in 3 counties and zones
A slow-moving storm system strengthened across Wisconsin and produced a band of very heavy snow in eastern Rusk, Chippewa, and Eau Claire counties. Snowfall ranged from around 2-4 inches in the western part of the county, to near 12 inches in the eastern part of the county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system strengthened across Wisconsin and produced a band of very heavy snow in eastern Rusk, Chippewa, and Eau Claire counties. Snowfall ranged from around 2-4 inches in the western part of the county, to near 12 inches in the eastern part of the county. Farther east in the neighboring counties in the ARX forecast area, a few locations had over 20 inches.
A few noteworthy reports are:|12 inches 6 miles east of Chippewa Falls in Chippewa County.|10 inches near Big Falls in Rusk County.|6 inches 5 miles SSE of Eau Claire in Eau Claire County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 15, 9:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 15, 9:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Sat Apr 15 2023
.UPDATE...
Issued at 1027 PM CDT Sat Apr 15 2023
Updated to include 06Z aviation discussion below.
&&
.DISCUSSION...(This evening through Saturday)
Issued at 333 PM CDT Sat Apr 15 2023
KEY MESSAGES
- Late April Winter Storm will impact the region tonight through
Monday morning.
- High uncertainty with snowfall accumulations and snowfall rates
associated with this system.
A slow moving system across the central CONUS continues to make
its way northeastward towards our region. Current satellite showing
widespread stratus that is producing scattered light rain
predominately over Central and Southern Minnesota, and Western
Wisconsin. A secondary batch of scattered showers was developing in
parts of Western MN. These showers are expected to gradually decrease
in coverage late this afternoon into evening. Temperatures much
cooler than they were 24 hours ago with most ob sites reporting upper
40s and 50s across the region.
Tonight is where the forecast becomes tricky simply due to warm
surface temperatures and forecast temperatures in the 40s tomorrow.
As mentioned in the last forecast update, guidance has appeared to
be very aggressive in snow amounts. However there are some factors
that work against this reasoning. Cyclogenesis will occur south of
our region as an upper-level trough becomes negatively tilted and
increasing forcing for additional rain to develop in a moist
environment. Rain will resume late this evening with some potential
of some embedded thunder. Northwesterly flow will allow for
temperatures to cool into the upper 20s to low 30s in Western and
Central Minnesota. As this occurs, rain will transition to all snow
from west to east overnight and reach Wisconsin in the early morning
hours. For this reason, we have issued winter weather advisory
headlines for Parts of Central and Southern MN, and parts of Western
Wisconsin. Areas approximately 30-40 miles to the east or west of
the I-35 corridor could see 1-4 inches of snow accumulation within
the advisory areas, locally higher if some of the higher resolution
guidance ends up verifying.
A second round of snow will impact Wisconsin Sunday night into
Monday, with again high uncertainty regarding eventual location of
the heaviest snow amounts. A Winter Storm Watch remains in effect
from Barron to Pepin County, WI and farther eastward where up to 4-
8 inches of snow could fall, possibly higher depending on the
eventual track of this second wave.
By tomorrow morning snow will be the dominating precip type across
the region before mixing phasing of rain filters back in the during
the afternoon. As this system's center track rotates over
Southeastern Wisconsin, deformation bands combined with Theta-E
advection look to form on the back side of this system over our
region. At the same time, winds speeds will increase to 20-25mph
with gusts up to 35-45mph out of the north. Therefore, a wind
advisory has been issued for areas south and west of the I-94
corridor beginning tomorrow afternoon. Improvement of PoPs starts to
begin Sunday evening.
As this system moves out Sunday night and Monday deep cyclonic flow
will encompass much of the eastern US and maintain continued below
average temperatures into Monday. Tuesday and Wednesday will see
gradual moderation to near normal temps. The next system of interest
will track across the Central Plains Wednesday night into Thursday.
There is some indication that this one also could bring another
round of wintry weather to the area, but ensemble spread is very
high, so this remains a low possibility at this time. The larger
concern will be the potential for more widespread rainfall which
could further exacerbate the widespread flooding, with several
rivers expected to rise into major flood next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1027 PM CDT Sat Apr 15 2023
Didn't make any significant changes from the 00Z forecast. Best
confidence remains with the prevalence of IFR conditions, with some
LIFR and some improvment to MVFR later in the period (west first).
The least confidence is with snowfall occurrence and snowfall rates
(and their impact on visibilities). Some of the guidance has shifted
a bit west with the area of heavier precip which transitions from
rain to snow late tonight into Sunday morning, but there is a
substantial amount of spread in the various solutions. Given the
uncertainty, felt it made sense to remain fairly consistent with the
previous forecasts until observational data can help trend things one
way or another.
KMSP...TAF reflects current best guess at conditions, with the lowest
ceilings and visibilities expected for about a four hour window from
10-14Z. Winds will be gusty throughout the forecast, but will be
strongest after 20Z, persisting into Sunday evening.
/OUTLOOK FOR KMSP/
Monday...MVFR possible early. Northwest wind 10 to 20 kt.
Monday night...VFR. Northwest wind around 10 kt becoming variable
less than 5 kt.
Tuesday...VFR. Southeast wind 5 to 10 kt.
Tuesday night...MVFR possible. East wind 10 to 20 kt.
Wednesday...MVFR expected, IFR possible. Chance of rain. Northeast
wind 10 to 20 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 10 PM CDT Sunday for Anoka-Benton-
Blue Earth-Carver-Chisago-Dakota-Faribault-Freeborn-Goodhue-
Hennepin-Isanti-Kanabec-Le Sueur-McLeod-Mille Lacs-Nicollet-
Ramsey-Rice-Scott-Sherburne-Sibley-Steele-Waseca-Washington-
Wright.
Wind Advisory from noon Sunday to midnight CDT Sunday night for
Anoka-Blue Earth-Brown-Carver-Chippewa-Dakota-Faribault-
Freeborn-Goodhue-Hennepin-Kandiyohi-Lac Qui Parle-Le Sueur-
Martin-McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-
Rice-Scott-Sherburne-Sibley-Stearns-Steele-Stevens-Swift-
Waseca-Washington-Watonwan-Wright-Yellow Medicine.
WI...Winter Weather Advisory until 10 PM CDT Sunday for Pierce-Polk-St.
Croix.
Wind Advisory from noon Sunday to midnight CDT Sunday night for
Pierce.
Winter Storm Watch from Sunday evening through Monday morning for
Barron-Chippewa-Dunn-Eau Claire-Pepin-Rusk.
&&
UPDATE...WFO MPX
DISCUSSION...RMD/DPH
AVIATION...WFO MPXHazardous weather outlook, Apr 15, 2:43 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Sat Apr 15 2023
MNZ041>043-047>049-054>058-064-065-073-074-082-091-162045-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-
Watonwan-Martin-
343 PM CDT Sat Apr 15 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.
.DAY ONE...Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Northwest winds will gust as high as 45 mph on Sunday.
River flooding is expected to continue this weekend and into next
week. Tributary and main stem river flooding is ongoing and
continuing to expand.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed.
MNZ044-045-050>053-059>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-162045-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
343 PM CDT Sat Apr 15 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight.
Rain will change to snow late tonight, with minor accumulations
possible by sunrise.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Several inches of snow are possible on Sunday along with gusty
northwest winds to 45 mph.
River flooding is expected to continue this weekend and into next
week. Tributary and main stem river flooding is ongoing and
continuing to expand.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Winter Storm, Rusk
- When
- April 16, 12:00 AM CST to April 17, 3:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
A nearly stationary deformation band over Central Wisconsin provided a well-defined gradient of heavy snowfall. The highest snowfall totals were confined to the eastern region of Rusk County. COOP observers measured 10 inches of snowfall at the Big Falls Hydroelectric Station or 10 miles northeast of Ladysmith, WI.
Winter Storm, Chippewa
- When
- April 16, 1:00 AM CST to April 17, 3:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
A nearly stationary deformation band over Central Wisconsin provided a well-defined gradient of heavy snowfall. The highest snowfall totals were confined to the eastern region of Chippewa County. A trained spotter measured 12 inches of snowfall 6 miles east of Chippewa Falls, WI.
Winter Storm, Eau Claire
- When
- April 16, 5:00 AM CST to April 17, 3:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
A nearly stationary deformation band over Central Wisconsin provided a well-defined gradient of heavy snowfall. The highest snowfall totals were confined to the eastern region of Eau-Claire County. Trained spotters measured 6 inches of snow 5 miles SSE of Eau Claire, WI.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 16, 20231 death · 1 injured · 1 event
- Tornado and Hail in Florida, April 16, 2023$425,000 · EF0 · 6 events
- Damaging Winds in New York, April 16, 2023$43,000 · 52 kt wind · 22 events
- Flood and Damaging Winds in Florida, April 16 to 17, 2023$70,000 · 65 kt wind · 5 events
- Heavy Snow and Winter Weather in Minnesota, April 16 to 17, 20235 injured · $10,000 · 5 events
- Heavy Snow in Wisconsin, April 16 to 17, 20239 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 202359 kt wind · 8 events
- Flooding in Wisconsin, April 16 to 30, 20237 events
- Blizzard and Winter Storm in Minnesota, April 16 to 17, 20236 events
- Blizzard and Heavy Snow in Wisconsin, April 16 to 17, 20236 events
- Dense Fog in New Jersey, April 16, 20235 events
- Hail and Damaging Winds in Louisiana, April 16, 20231 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087611, 1087610, 1087612.